Alert archive / Oklahoma / Tornado Warnings in 2007

Tornado Warning 15, NWS Norman, OK

April 23, 2007Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 23, 2007, 6:29 PM CDT for Harper County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2007, 6:29 PM CDT (23:29 UTC)
Expired
Apr 23, 2007, 7:15 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:33 PM CDTHAIL 2Laverne, OKREPORT OF TWO INCH DIAMETER HAIL IN LAVERNE. HAIL FELL FOR APPROX. 10 MINUTES. RELAYED FROM NWS AMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 232329
TOROUN
OKC059-240015-
/O.NEW.KOUN.TO.W.0015.070423T2329Z-070424T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 715 PM CDT

* AT 629 PM CDT...THUNDERSTORMS WITH A HISTORY OF PRODUCING   
  TORNADOES WERE LOCATED 5 MILES SOUTH OF BUFFALO...AND VERY NEAR 
  LAVERNE...MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE AND ROSSTON.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3661 9999 3664 9984 3674 9952 3699 9944
      3698 9998 3680 9999

$$

BURKE
2 follow-up statements
000 
WWUS54 KOUN 232351
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT MON APR 23 2007

OKC059-240015-
/O.CON.KOUN.TO.W.0015.000000T0000Z-070424T0015Z/
HARPER OK-
650 PM CDT MON APR 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR HARPER
COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTH OF 
BUFFALO...MOVING NORTH AT 20 MPH. THE STORM WAS BEGINNING TO 
WEAKEN...BUT MAY STILL PRODUCE BRIEF TORNADOES CAPABLE OF CAUSING 
DAMAGE. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF 
ROSSTON...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF QUARTERS IS 
LIKELY WITH BOTH OF THESE STORMS.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE AND ROSSTON.

LAT...LON 3661 9999 3664 9984 3674 9952 3699 9944
      3698 9998 3680 9999

$$

BURKE
000 
WWUS54 KOUN 232359
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT MON APR 23 2007

OKC059-240015-
/O.CON.KOUN.TO.W.0015.000000T0000Z-070424T0015Z/
HARPER OK-
659 PM CDT MON APR 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR HARPER
COUNTY...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF 
BUFFALO...JUST EAST OF HIGHWAY 183. ANOTHER THUNDERSTORM CAPABLE OF 
PRODUCING A TORNADO WAS LOCATED 6 MILES SOUTHEAST OF 
ROSSTON...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY AGAIN THREATEN 
AREAS NEAR AND WEST OF BUFFALO ALONG HIGHWAY 64 THROUGH 715 PM CDT.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO AND ROSSTON.

LAT...LON 3676 9990 3675 9980 3677 9960 3699 9946
      3699 9995 3681 9997

$$

BURKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:21 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 23, 3:21 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON APR 23 2007

.DICUSSION...
TWO MAIN CONCERNS THIS AFTERNOON.  THE FIRST BEING THE POSSIBILITY
OF SEVERE WEATHER TONIGHT AND THE SECOND BEING THE SEVERE WEATHER
EVENT PROGGED FOR TOMORROW.

TONIGHT...APPEARS BEST CHANCES FOR SEVERE WEATHER ARE ACROSS NW OK
NEAREST TO DRYLINE/WARM FRONT INTERSECTION AND WHERE THE NOSE OF THE
JET WILL EJECT FROM THE BASE OF THE TROUGH. THIS ACTION MAY MISS OUR
COUNTIES TO THE NORTH AND WEST. HOWEVER...OTHER STORMS MAY DEVELOP
ACROSS THE TEXAS PANHANDLE AND MOVE INTO WESTERN OKLAHOMA OR NORTH
TEXAS LATER THIS AFTERNOON OR TONIGHT. HOWEVER...WITHOUT A CLEAR
FOCUS FOR CONVECTION...WHEN AND WHERE CONVECTION WILL DEVELOP/MOVE
REMAINS UNCERTAIN.  CURRENT THINKING IS STORMS WILL DEVELOP ALONG
THE DRYLINE/NEAR THE CAPROCK AND MOVE NORTHEAST.

TOMORROW APPEARS TO BE THE BIGGER EVENT. DRYLINE GETS A PUSH
OVERNIGHT... HOWEVER... BOTH THE GFS AND NAM SLOW EASTWARD PROGRESS
OF THE DRYLINE COMPARED TO PREVIOUS RUNS. THUS...WE HAVE MOVED
HIGHEST POPS/CHANCES OF SEVERE WEATHER BACK FARTHER WEST TO ROUGHLY
AN ALVA/LAWTON/WICHITA FALLS LINE.  FORECAST SOUNDINGS SUGGESTING
CAPE VALUES BETWEEN 2500-3500 J/KG...LITTLE CIN AND GOOD SHEAR AS
EARLY AS EARLY AFTERNOON. THUS...DEVELOPMENT ALONG THE DRYLINE MAY
START AS EARLY AS 18Z. HOWEVER...MODELS ARE ALSO SUGGESTING SOME
ONGOING STORMS IN THE MORNING AIDED BY THE LOW LEVEL JET...WHICH MAY
HAVE SOME IMPACT ON STORM DEVELOPMENT LATER IN THE DAY.

UPPER LOW SCOOTS ALONG/NEAR THE OKLAHOMA/KANSAS BORDER ON WEDNESDAY.
HAVE A LINGERING CHANCE OF SHOWERS/STORMS NEAR THE UPPER LOW WHERE
WE COULD SEE SOME COLD CORE DEVELOPMENT. AFTER THE UPPER LOW EXITS
THE AREA LATE WEDNESDAY THE REST OF THE FORECAST PERIOD REMAINS DRY
AS WE BECOME UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE PER 6Z RUN
OF THE GFS AND THE EUROPEAN.  LATEST RUN OF THE GFS BRINGS ANOTHER
SHORT WAVE DOWN FRIDAY INTO SATURDAY. HAVE OPTED NOT TO RUN WITH
THIS FEATURE DUE TO THE LACK OF MODEL CONSISTENCY RUN TO RUN AND
ERONEOUS CONVECTIVE FEEDBACK. THIS FEATURE WILL HAVE TO BE WATCHED
FOR POSSIBLE STORMS THIS WEEKEND. CURRENTLY HAVE 80 DEGREE TEMPS
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  77  55  67 /  30  60  40  20
HOBART OK         66  78  51  69 /  40  40  30  10
WICHITA FALLS TX  67  80  55  74 /  40  50  30  10
GAGE OK           61  75  45  64 /  60  40  40  20
PONCA CITY OK     64  76  54  63 /  40  60  60  30
DURANT OK         68  76  61  73 /  20  60  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Apr 23, 6:00 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON APR 23 2007

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
FAR NORTHWEST OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
EXIST THROUGH TONIGHT OVER ALL BUT FAR SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND NORTHWEST OF A LINE
EXTENDING FROM ALVA...TO WOODWARD...TO CHEYENNE. THE SLIGHT RISK
AREA COVERS ALL OF WESTERN NORTH TEXAS AND OKLAHOMA LOCATIONS WEST
OF A LINE EXTENDING FROM PONCA CITY...TO SHAWNEE...TO MADILL.

TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE WEATHER IS FROM EARLY
THIS EVENING THROUGH ABOUT MIDNIGHT...MAINLY ACROSS THE MODERATE
RISK AREA. HOWEVER...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL
ALSO BE POSSIBLE THIS EVENING ACROSS OTHER AREAS OF WESTERN OKLAHOMA.

IMPACTS...
THE PRIMARY HAZARDS WILL BE GOLFBALL-SIZE HAIL AND WIND GUSTS TO
70 MPH. TORNADOES WILL ALSO BE POSSIBLE THIS EVENING ACROSS THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
THROUGH THE EVENING.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED THIS EVENING
FROM THE TEXAS PANHANDLE INTO PARTS OF WESTERN OKLAHOMA ALONG AND
EAST OF A DRY LINE WHICH EXTENDED SOUTHWARD THROUGH CENTRAL PARTS OF
THE TEXAS AND OKLAHOMA PANHANDLES. THE STRONG DEEP LAYER SHEAR AND
FAVORABLE INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
THREATS ALTHOUGH TORNADOES WILL BE POSSIBLE THROUGH THE EVENING
HOURS...ESPECIALLY OVER NORTHWEST PARTS OF OKLAHOMA...AS A LOW-LEVEL
JET INCREASES AND INTERACTS WITH DISCRETE STORMS.

OTHER THUNDERSTORMS DEVELOPING NEAR THE DRYLINE BETWEEN MIDLAND AND
LUBBOCK WILL MOVE NORTHEASTWARD TOWARD WESTERN NORTH TEXAS THIS
EVENING. THESE THUNDERSTORMS ARE BEING AIDED BY AN UPPER LEVEL
DISTURBANCE MOVING NORTHEASTWARD OUT OF NORTHERN MEXICO.  THESE
STORMS MAY MOVE INTO WESTERN PORTIONS OF NORTH TEXAS LATER TONIGHT.
INSTABILITY AND STRONG VERTICAL SHEAR WILL ALSO BE FAVORABLE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON TUESDAY OVER
AREAS NEAR AND EAST OF A LINE EXTENDING FROM ALVA...TO
WEATHERFORD...TO WICHITA FALLS. A SLIGHT RISK AREA COVERS LOCATIONS
WEST OF THIS MODERATE RISK.

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY TUESDAY MORNING
OVER THE MODERATE AND SLIGHT RISK AREAS...BUT THE MOST SIGNIFICANT
SEVERE WEATHER IS EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON
HOURS IN THE MODERATE RISK AREA. THE MAIN HAZARDS ACROSS THE SLIGHT
RISK AREA WILL BE QUARTER SIZE HAIL AND 60 MPH WINDS...WHILE TENNIS
BALL SIZE HAIL...WIND GUSTS IN EXCESS OF 70 MPH...AND TORNADOES...
WILL BE POSSIBLE IN THE MODERATE RISK. IN ADDITION...FLASH FLOODING
TYPE RAINS WILL BE POSSIBLE NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR TUESDAY AFTERNOON AND EVENING.

THUNDERSTORMS MAY REDEVELOP ACROSS NORTHERN OKLAHOMA WEDNESDAY
AFTERNOON AS THE MAIN UPPER-STORM MOVES OVER THAT AREA...WITH
MARGINALLY SEVERE-SIZED HAIL THE MAIN CONCERN.

OTHER HAZARDOUS WEATHER...
THE FIRE DANGER MAY REACH CRITICAL LEVELS TUESDAY AFTERNOON WEST OF
THE DRYLINE...AS STRONG WINDS...LOW HUMIDITIES...AND WARM
TEMPERATURES DEVELOP.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11/02

In the hours before

Special weather statement, Apr 23, 5:10 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT MON APR 23 2007

OKZ004-009-232230-
HARPER OK-ELLIS OK-
510 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MAY AT 509 PM
CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM BETWEEN GAGE AND MAY. STORM
INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

BURKE
Special weather statement, Apr 23, 5:22 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT MON APR 23 2007

OKZ004-009-232245-
HARPER OK-ELLIS OK-
522 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 5 MILES SOUTH OF MAY...AND NEAR
GAGE...AND 15 MILES SOUTHWEST OF CATESBY AT 522 PM CDT...
MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY WAS
INCREASING...AND SEVERE WEATHER COULD DEVELOP RAPIDLY.

BURKE
Local storm report, Apr 23, 6:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          8 SSW BUFFALO           36.73N 99.68W
04/23/2007                   HARPER             OK   CO-OP OBSERVER

            LOCATIONS ESTIMATED. REPORTED BY MULTIPLE
            SOURCES...INCLUDING COOP OBSERVER...STORM SPOTTERS AND
            MEDIA STORM CHASERS

&&

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:35 PM CDTSevere Thunderstorm WarningOUNHarper40 min
Apr 23, 5:45 PM CDTSevere Thunderstorm WarningOUNEllis30 min
Apr 23, 5:55 PM CDTTornado WarningOUNEllis, Harper35 min

Nearby

Tornado Warnings in Oklahoma, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.